Ask a doctor

May I Use Acne Creams While on Accutane? (photo)

Hello. I'm currently on my 5th and final month of 40mg of Claravis (Accutane) and thankfully it worked BUT, I got acne scars all over. Ice pick on my forehead and both cheeks and some bumpy ones. I am still a bit red on my cheeks. My question is, can I use some kind of acne scar treatment like creams from CVS or home remedies? I am aware that you need to wait 6 months to get acne scar laser removal. Also on my back and little on my chest (brown spots) My skin is sensitive. Thanks!

Doctor Answers (2)

Using scar creams while on Isotretinoin.

+1

Hello, I would not advise to use anything on your skin while on Claravis.  The brown sposts on your back and chest will fade over time.  The over the counter scar creams probably won't do much for the type of scars that you show on your pictures.  Most treatments for "ice pick" type of acne scars require breaking up the scar or releasing it.  This can be done with some lasers or a DermaPen.  The bumps are most likely still inflamed or are probably hypertrophic and may require an injection of a diluted steroid to break it up.  Please wait until you are done with your therapy. 

Good luck, take care.

Salt Lake City Dermatologist
4.5 out of 5 stars 3 reviews

Using acne creams while on Accutane

+1

I would not recommend you use acne creams while on Accutane, but more than that, these types of creams aren't able to treat ice pick scarring anyway, so you you will be wasting your money. A topical cream cannot get to the depths where scars like this are, so don't waste your money.

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.